In a 35-year-old woman taking tirzepatide (Zepbound) for the third time after pregnancy interruptions, who develops marked nausea and vomiting for two days after the third‑to‑fourth 2.5 mg dose and now has right upper quadrant pain with a negative CT scan, what are the differential diagnoses?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: May 2, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Differential Diagnoses for RUQ Pain in Tirzepatide User

The most likely diagnosis is tirzepatide-induced gallbladder or biliary disease, specifically acute cholecystitis or cholelithiasis, even with a negative CT scan. 1

Primary Differential: Gallbladder/Biliary Disease

Tirzepatide specifically increases the risk of gallbladder and biliary disease in patients with obesity, which is a known class effect of all GLP-1 receptor agonists 1. The temporal relationship between dose escalation (3rd-4th dose) and symptom onset is highly suggestive. Key considerations:

  • CT scan limitations: Standard CT has only 50-60% sensitivity for acute cholecystitis and may miss early gallbladder inflammation or biliary sludge
  • Next diagnostic step: Order a right upper quadrant ultrasound (gold standard for gallbladder pathology) and hepatobiliary iminodiacetic acid (HIDA) scan if ultrasound is equivocal
  • The recurrent pattern across three separate treatment courses strongly suggests drug-related pathology rather than coincidence

Secondary Differential: Drug-Induced Acute Pancreatitis

While the guidelines note conflicting data about GLP-1 agonists and pancreatitis 1, recent case reports document tirzepatide-induced acute pancreatitis 2, 3:

  • Clinical presentation: A 32-year-old woman developed pancreatitis after 5 doses of tirzepatide (similar timing to this patient) with lipase >11,000 U/L 2
  • Diagnostic workup needed: Check serum lipase and amylase levels immediately
  • RUQ pain can be the presenting symptom of pancreatitis, particularly if inflammation extends to the right upper abdomen
  • Critical caveat: The guideline states to "stop the medication immediately if there is severe abdominal pain with or without nausea/vomiting" 1

Tertiary Differential: Hepatobiliary Inflammation

  • Metabolic dysfunction-associated steatotic liver disease (MASLD): While tirzepatide typically improves liver inflammation 1, paradoxical worsening or unmasking of underlying liver disease is possible
  • Check complete hepatic function panel (AST, ALT, alkaline phosphatase, bilirubin, GGT)
  • Consider MRI or MRCP if ultrasound is non-diagnostic

Less Likely but Important Differentials

Colonic ischemia: One case report documents tirzepatide-associated colonic ischemia 4, though this typically presents with left-sided or diffuse abdominal pain rather than isolated RUQ pain

Severe constipation with hepatic flexure impaction: Constipation occurs in 2.54% of tirzepatide users 5, and severe cases can cause RUQ pain

Critical Management Algorithm

  1. Immediately discontinue tirzepatide - This is non-negotiable given recurrent symptoms across three treatment courses 1

  2. Order urgent diagnostic workup:

    • RUQ ultrasound (first-line for gallbladder disease)
    • Serum lipase and amylase
    • Complete hepatic function panel
    • Complete blood count with differential
  3. If ultrasound shows gallbladder pathology: Surgical consultation for possible cholecystectomy

  4. If lipase >3× upper limit of normal: Admit for acute pancreatitis management

  5. If initial workup negative: Proceed to MRCP to evaluate biliary tree and pancreas with higher sensitivity

Common Pitfalls to Avoid

  • Do not restart tirzepatide after symptom resolution - the recurrent pattern across three separate courses indicates this patient is not a candidate for continued therapy
  • Do not rely solely on CT imaging for gallbladder pathology - ultrasound is superior
  • Do not attribute all symptoms to "expected GI side effects" - while nausea/vomiting are common (20-46% incidence) 5, 6, RUQ pain warrants serious investigation
  • Do not delay workup - both acute cholecystitis and pancreatitis can rapidly progress to life-threatening complications

Evidence Quality Note

The 2025 guideline evidence 1 provides the strongest directive: tirzepatide increases gallbladder/biliary disease risk, and severe abdominal pain mandates immediate drug cessation. Recent case reports 2, 3 document pancreatitis risk despite earlier guideline statements about insufficient causality data, highlighting evolving safety concerns with real-world use.

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.